MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 CONST 56MM; PROSTHESIS, HIP, CONSTRAINED, CEMENTED OR UNCEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. R3 CONST 56MM; PROSTHESIS, HIP, CONSTRAINED, CEMENTED OR UNCEMENTED, METAL/POLYMER
Model Number 71339156
Medical Device Problem Codes Fracture (1260); Material Deformation (2976)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 02/07/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a revision surgery was performed in 2017, a patient experienced fracture of the r3 const 56mm.This event was solved by a secondary revision surgery on (b)(6) 2023 in which the r3 const 56mm and femoral head were explanted and exchanged.Current health status of patient is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
The associated devices were returned and evaluated.A visual inspection of the returned devices reveal pieces are deformed and discoloration on the devices.The visual also reveals gouges and scratches.The outer poly support ring reveals a fracture.The devices show signs of wear.A lab analysis reveals the as-received cobalt chromium femoral head, outer poly liner, machined inner shell (cocr), inner poly that accepts the femoral head, inner poly lock ring, and inner support ring (cocr).The outer poly liner, outer poly support ring (ti-64), machined inner shell (cocr), and inner poly that accepts the femoral head.Scratches and plastic deformation were seen on the distal faces of the outer poly liner and the inner poly.Scratches were seen on the faces of the distal cocr femoral head and the distal inner machined shell.Scratches were seen on the outer poly support ring (ti-64).Additionally, the outer poly support ring (ti-64) was fractured.Scratches were seen on the face of the femoral head.Plastic deformation was found on the inner poly and the outer poly.Plastic deformation was also observed on the locking tabs of the liner.No manufacturing or material deviations were identified during this investigation.The cause of the fracture could not be determined.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the device did not reveal similar events for the listed devices.The clinical/medical evaluation concluded that this case reports a second revision surgery approximately six years post revision thr in due to fracture of the r3 const 56mm.As of the date of this medical investigation, the requested clinical documentation has not been provided for evaluation.Therefore, there were no clinical factors found which would have contributed to the reported event.The patient impact beyond the revision surgery cannot be determined.No further clinical assessment can be rendered at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to these devices and failure mode.A review of instructions for use for total hip systems revealed that wear of the polyethylene, metal and ceramic articulating surfaces of acetabular components may occur as an adverse event.Higher rates of wear may be initiated by the presence of particles of cement, metal, or other debris which can develop during or as a result of the surgical procedure and cause abrasion of the articulating surfaces.A review of the instructions for use documents for r3¿ constrained liner acetabular system revealed in possible adverse effects that fracture of the implant can occur as a result of trauma, strenuous activity, improper alignment or duration of service.According with inspection drawing, the final inspection includes the verification of part configuration per print.Also, per material specification, the quality and manufacture of polyethylene shall be controlled.Factors that could contribute to the reported event include patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.Internal complaint reference number: case-(b)(4).

Brand Name
R3 CONST 56MM
Common Device Name
PROSTHESIS, HIP, CONSTRAINED, CEMENTED OR UNCEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16481046
Report Number1020279-2023-00447
Device Sequence Number16943552
Product Code KWZ
UDI-Device Identifier00885556020470
UDI-Public00885556020470
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K083566
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/26/2025
Device Model Number71339156
Device Catalogue Number71339156
Device Lot Number15MM18362
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/08/2023
Supplement Date Received by Manufacturer10/06/2023
Initial Report FDA Received Date03/03/2023
Supplement Report FDA Received Date10/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/29/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COCR 12/14 FEM HEAD 22 + 0 (71302200/15KM01037)
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown